Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 21, NWS Rapid City, SD

September 7, 2005Pennington County, South Dakota

NWS Rapid City, SD issued this tornado warning at Sep 7, 2005, 7:18 PM MDT for Pennington County, South Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2005, 7:18 PM MDT (01:18 UTC)
Expired
Sep 7, 2005, 8:15 PM MDT
In force
57 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 56 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:30 PM MDTHAIL 1.7512 N Wall, SD
Sep 7, 7:30 PM MDTHAIL 1.755 W Grindstone, SDHAIL WHITENED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 080119
TORUNR
SDC103-080215-
/O.NEW.KUNR.TO.W.0021.050908T0118Z-050908T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT WED SEP 7 2005

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA

* UNTIL 815 PM MDT(915 PM CDT)

* AT 714 PM MDT(814 PM CDT)...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CREIGHTON...OR 29
  MILES NORTHWEST OF PHILIP...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AREAS EAST OF CREIGHTON...

ANOTHER SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF CREIGHTON. 
BASEBALL SIZE HAIL AND DAMAGING WINDS ARE POSSIBLE FROM BOTH 
THUNDERSTORMS.

TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.

LAT...LON 4438 10225 4411 10227 4404 10201 4446 10199

$$

CARSTENS
2 follow-up statements
000 
WWUS53 KUNR 080136
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT WED SEP 7 2005

SDC103-080215-
/O.CON.KUNR.TO.W.0021.000000T0000Z-050908T0215Z/
PENNINGTON SD-
735 PM MDT WED SEP 7 2005

...A TORNADO WARNING CONTINUES FOR NORTHEASTERN PENNINGTON COUNTY 
UNTIL 815 PM MDT...

AT 729 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS LOCATED 
9 MILES NORTHEAST OF WALL...OR 21 MILES WEST OF  PHILIP...MOVING 
EAST AT 10 MPH.

HAIL TO THE SIZE OF BASEBALLS IS ALSO LIKELY FROM THIS STORM. 

TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.

LAT...LON 4438 10225 4411 10227 4404 10201 4446 10199

$$

CARSTENS
000 
WWUS53 KUNR 080215
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
815 PM MDT WED SEP 7 2005

SDC103-080225-
/O.EXP.KUNR.TO.W.0021.000000T0000Z-050908T0215Z/
PENNINGTON SD-
815 PM MDT WED SEP 7 2005

...THE TORNADO WARNING FOR NORTHEASTERN PENNINGTON COUNTY HAS BEEN 
ALLOWED TO EXPIRE...

AT 814 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS MOVED 
FROM THE AREA...SO THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4438 10225 4411 10227 4404 10201 4446 10199

$$

CARSTENS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Sep 7, 2:50 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 7, 2:50 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT WED SEP 7 2005

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EAST
CENTRAL WY WITH WEAK FRONTAL BOUNDARY STRETCHING ACROSS THE BLACK
HILLS AREA INTO NORTHERN NEB. DEWPOINTS EAST OF THE BOUNDARY ARE
CREEPING UP THRU THE 50S AND INTO THE LOWER 60S. LOW CLOUDS HAVE
DISSIPATED FOR THE MOST PART WITH SOME SUNSHINE ACROSS THE AREA.
TEMPS NOW SURGING UP THRU THE 70S AND INTO THE LOWER 80S. UPPER
LEVEL ANALYSIS SHOWS LOW OFF NORTHERN CA COAST WITH ZONAL FLOW
ACROSS THE NORTHERN HIGH PLAINS. RUC AND LAPS ANALYSIS SHOWING
CONVECTIVE CAP SLOWLY ERODING ACROSS THE HILLS AND NORTHEAST
WY...WHERE SUN HAS BEEN SHINING FOR GOOD PART OF THE DAY. REGIONAL
RADARS SHOWING STORMS FIRING FURTHER SOUTH AND WEST ACROSS THE WY
AND CO MOUNTAINS THIS AFTERNOON AND MOVING INTO NEB PANHANDLE.
MODELS IN DECENT AGREEMENT WITH SYNOPTIC FEATURES...BUT DIFFER SOME
ON MESOSCALE SPECIFICS...AS WOULD BE EXPECTED WITH THIS TYPE OF
WEATHER PATTERN.

EXPECT ATMOS TO CONTINUE TO DESTABILIZE LATE THIS AFT WITH MLCAPES
OF 2000+ J/KG POOLING JUST EAST OF THE HILLS. THE ONLY THING THAT
APPEARS TO BE HOLDING THIS BACK FROM BEING A SIGNIFICANT SEVERE WX
EVENT IS THE LACK OF STRONG UPPER LEVEL FORCING. BUT WHEN CAP ERODES
LATE THIS AFTERNOON ACROSS THE BLACK HILLS AREA...IT SHOULD NOT TAKE
A LOT OF LIFT TO GET AT LEAST A FEW STORMS GOING. SEVERE THREAT
APPEARS TO BE MOST FAVORABLE OVER AND EAST OF THE HILLS...WHERE
MOISTURE CONVERGENCE AND BETTER SHEAR WILL BE IN PLACE. WOULD EXPECT
AT LEAST A STORM OR TWO TO BECOME SEVERE...WITH LARGE HAIL THE MAIN
THREAT. A MILDER NIGHT IS EXPECTED WITH LOW LEVEL MOISTURE HANGING
AROUND...LOWS IN THE 50S TO LOWER 60S.

RIDGE WILL BUILD OVER THE PLAINS STATES THURSDAY AND FRIDAY...
WARMING TEMPS BACK TO NEAR RECORD LEVELS BY FRIDAY. HIGHS SHOULD BE
NEAR 100 EAST OF THE HILLS ON FRIDAY. THIS SHOULD HELP NEGATE
THUNDERSTORM DEVELOPMENT FOR THE MOST PART...BUT WILL INCLUDE SOME
VERY LOW CHANCES THU AFT AND NIGHT ACROSS WESTERN SD AS LOW LEVEL
SOUTHERLY JET CRANKS UP.

AS RIDGE SHIFTS EAST LATE FRIDAY AND SATURDAY...UPPER FLOW WILL TURN
SOUTHWESTERLY OVER THE ROCKIES AND HIGH PLAINS. COLD FRONT IS
EXPECTED TO CROSS THE AREA SOMETIME ON SATURDAY...TIMING IS STILL A
BIT UNCERTAIN. WITH SOUTHWEST FLOW AND FRONT IN THE AREA...WILL KEEP
AT LEAST SOME LOW CHANCES FOR SHOWERS AND STORMS FRIDAY NIGHT THRU
SATURDAY NIGHT.

.EXTENDED...UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL
PRODUCE  SOUTHWEST FLOW OVER THE NORTHERN PLAINS THROUGH MOST OF THE
EXTENDED FORECAST. A SERIES OF SHORTWAVES WILL BE EJECTED OUT OF THE
TROUGH AND PROGRESS ACROSS THE FORECAST AREA DURING THE PERIOD.
TIMING AND PLACEMENT OF THESE SHORTWAVES IS TRICKY...THEREFORE HAVE
NOT CHANGED CURRENT BROADBRUSHED POPS. LATEST MODELS TRYING TO
PROGRESS UPPER TROUGH OVER THE AREA BY MIDDLE OF NEXT WEEK. IF THIS
PLAYS OUT...COOLER TEMPS AND A CONTINUED CHANCE OF PRECIP WOULD BE
THE RESULT. HAVE BUMPED TEMPS DOWN A FEW DEGREES DURING THAT TIME
PERIOD.

&&

.AVIATION...THERE WILL BE SOME LOCAL MVFR CONDITIONS WITH GUSTY
WINDS THROUGH THURSDAY MORNING IN THE VICINITY OF
THUNDERSTORMS...OTHERWISE VFR CONDITIONS ARE EXPECTED. ISOLATED
THUNDERSTORMS MAY AFFECT PORTIONS OF ALL TWEB ROUTES THROUGH THE
FORECAST PERIOD...WITH TWEB ROUTE 258 EXPERIENCING SLIGHTLY MORE
COVERAGE WITH SCATTERED THUNDERSTORMS.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Sep 7, 6:45 AM MDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
645 AM MDT WED SEP 7 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
645 AM MDT (745 AM CDT) WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL LATE
THIS AFTERNOON AND EVENING OVER NORTHEASTERN WYOMING AND ALL OF
WESTERN SOUTH DAKOTA. THE BEST CHANCE OF SEVERE WEATHER IS EXPECTED
IN PENNINGTON...CUSTER...FALL RIVER...AND SHANNON COUNTIES.

THE ATMOSPHERE WILL BE MOIST AND UNSTABLE ACROSS THE BLACK HILLS AREA
THIS AFTERNOON. IN ADDITION...LOW PRESSURE WILL DEVELOP ACROSS
EASTERN WYOMING...WHICH WILL HELP TRIGGER THUNDERSTORMS OVER THE
BLACK HILLS AND ADJACENT PLAINS. SOME OF THESE STORMS MAY PRODUCE
VERY LARGE HAIL...AND AN ISOLATED TORNADO IS ALSO POSSIBLE TO THE
SOUTHEAST OF RAPID CITY. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
CENTRAL SOUTH DAKOTA THIS EVENING...WITH THE POSSIBILITY OF LARGE
HAIL AND A FEW DAMAGING WIND GUSTS CONTINUING THROUGHOUT THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL PERSIST THURSDAY INTO THE WEEKEND...
WITH A FEW STRONG STORMS POSSIBLE THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

BUNKERS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:42 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington63 min
Sep 7, 7:40 PM MDTTornado WarningUNRHaakon, Jackson65 min
Sep 7, 7:57 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach44 min
Sep 7, 8:24 PM MDTFlash Flood WarningUNRHaakon, Jackson4 hr
Sep 7, 8:31 PM MDTSevere Thunderstorm WarningUNRJackson59 min
Sep 7, 9:28 PM MDTSevere Thunderstorm WarningUNRJackson77 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.